Texas, 2021Flood and Damaging Wind in Texas, August 29, 2021
August 29, 2021 · NWS AMA · 2 events in 2 counties and zones
On the morning of the 29th a surface low and trough across eastern Colorado that moved south into the combined Panhandles during the afternoon. Convergence associated with these features led to thunderstorm formation in the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 29th a surface low and trough across eastern Colorado that moved south into the combined Panhandles during the afternoon. Convergence associated with these features led to thunderstorm formation in the afternoon hours. This boundary created at least one severe thunderstorm that produced damaging winds early on while another created some nuisance flooding 3 hours later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 12:28 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 29, 12:28 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
128 PM CDT Sun Aug 29 2021
.SHORT TERM...through Tomorrow...
Current analysis across the Panhandles this afternoon illustrates
a few surface features to watch. Watching a cold front that has
just about stalled near Dalhart as temperatures behind the front
has remained in the 70s throughout the day in the far
northwestern Panhandles. Out ahead of the cold front, a lingering
surface trough is slowly drifting to the west where Cu field is
attempting to develop from Clovis, NM northeast towards Beaver,
OK. The main surface trough and just ahead of the cold front
should be the main areas of lift to generate thunderstorms later
this afternoon. Other features we are watching closely is a weak
perturbation moving north across the eastern New Mexico Plains and
a decaying MCS with outflow boundary moving quickly to the
southeast into northern Oklahoma. These aforementioned features
may also help to generate convection.
Overall thunderstorm chances will be greatest in the central and
western Panhandles along the main two surface features, but cannot
completely rule out the northeastern Panhandles along old outflow
boundaries. PWAT values from this mornings RAOB data in-
conjunction with mean storm motion around 10 kts will result in
very slow storm motion. Gusty winds and very heavy rainfall with
localized flooding will be the main threat with these storms. Most
aggressive hi-res data shows CAPE at or just above 1000 J/kg and
with more robust updrafts, cant completely rule out a strong to
severe storm, especially during peak heating hours, but chances
remain low. Thunderstorms will develop along the main Cu field
this afternoon and continue into the evening and portions of the
overnight hours before dissipating from east to west throughout
the overnight hours.
Conditions will dry out for most areas tomorrow. A residual shower
or storm is possible for the southern TX Panhandle on the
periphery of ridge trying to build in from the west. High
temperatures tomorrow will range from the upper 80s to mid 90s.
Meccariello
&&
.LONG TERM...Monday night through Saturday
Upper high over the Four Corners region and southern Rockies Monday
night into Tuesday will build in across the central and southern
Plains states Tuesday night into Thursday. Subsidence will prevail
across the Panhandles keeping the forecast area mainly dry during
the early and middle part of the week. The upper high then builds
east away from the Panhandles across the southern states by Friday
into the weekend. A southwesterly flow aloft Thursday afternoon
and Thursday night into the weekend with tropical fetch from
Mexico and the southwestern states or southern Rockies into the
Panhandles will allow for perturbations to track northeast and
help to initiate convection across mainly the northwestern half
or so of the forecast area late this week and weekend.
Surface low over eastern Colorado and trough extending south
across eastern New Mexico will continue to allow for warmer
downsloping southwesterly surface winds Monday night through
Thursday. Surface low drops south across southeastern Colorado and
western Kansas late this week and this weekend and ushers in a
cold front in the vicinity of the Oklahoma Panhandle this
weekend. Temperatures above normal this week and into the weekend.
Schneider
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 66 87 66 95 67 / 20 20 0 0 0
Beaver OK 66 91 65 97 67 / 20 10 0 0 0
Boise City OK 61 89 61 96 64 / 40 10 5 0 0
Borger TX 68 91 69 99 71 / 20 20 0 0 0
Boys Ranch TX 66 88 65 97 67 / 30 10 5 0 0
Canyon TX 65 86 65 94 67 / 20 20 0 0 0
Clarendon TX 68 87 68 93 69 / 10 10 5 0 0
Dalhart TX 60 87 60 94 62 / 40 10 5 0 0
Guymon OK 63 91 63 97 66 / 30 10 0 0 0
Hereford TX 65 87 65 95 66 / 30 20 0 0 0
Lipscomb TX 66 88 66 95 67 / 20 10 0 0 0
Pampa TX 66 87 66 94 67 / 10 20 0 0 0
Shamrock TX 66 88 67 94 67 / 10 10 0 0 0
Wellington TX 67 90 68 96 68 / 10 10 5 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
29/11
Hazardous weather outlook, Aug 29, 12:49 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
149 PM CDT Sun Aug 29 2021
OKZ001>003-TXZ001>020-317-301100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
149 PM CDT Sun Aug 29 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible across much of the Texas and
Oklahoma Panhandles through tonight. A strong or severe storm can
not be ruled out. Heavy rain may cause localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible across mainly the southwest and south
central Texas Panhandle Monday afternoon, and then again across
much of the Panhandles mainly during the afternoon and nighttime
hours Thursday, Friday and Saturday. Widespread severe weather is
not expected during this timeframe. Locally heavy rainfall will be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Schneider
In the hours before
Special weather statement, Aug 29, 1:09 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
209 PM CDT Sun Aug 29 2021
TXZ011-291945-
Oldham TX-
209 PM CDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of southeastern Oldham
County through 245 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vega. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vega and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3535 10247 3542 10216 3518 10217 3518 10242
3520 10264
TIME...MOT...LOC 1909Z 030DEG 4KT 3525 10242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LFMSpecial weather statement, Aug 29, 1:28 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
228 PM CDT Sun Aug 29 2021
TXZ012-292000-
Potter TX-
228 PM CDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of central Potter
County through 300 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Valley De Oro, or 12 miles northwest of Amarillo.
This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3542 10216 3558 10162 3532 10163 3519 10217
TIME...MOT...LOC 1928Z 254DEG 4KT 3535 10196
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LFMSpecial weather statement, Aug 29, 1:49 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
249 PM CDT Sun Aug 29 2021
TXZ004-292015-
Ochiltree TX-
249 PM CDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of northern Ochiltree
County through 315 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perryton, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perryton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3625 10078 3634 10097 3650 10090 3650 10071
3644 10058
TIME...MOT...LOC 1949Z 210DEG 9KT 3637 10083
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LFMSpecial weather statement, Aug 29, 2:17 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
317 PM CDT Sun Aug 29 2021
TXZ007-008-012-013-292045-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
317 PM CDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of northwestern Carson,
southwestern Hutchinson, northeastern Potter and southeastern Moore
Counties through 345 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fritch, or 12 miles west of Borger, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Borger, Fritch, Sanford and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Meredith, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3547 10160 3566 10175 3588 10161 3563 10115
TIME...MOT...LOC 2017Z 238DEG 6KT 3563 10162
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LFMThunderstorm Wind, Hutchinson
- When
- August 29, 2:22 PM CST
- Where
- Hutchinson County, 0.56 mi W of Fritch
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 35.630, -101.610
Video and photos received over social media showed considerable damage to some older storage buildings and boats off of highway 136 on the southwest side of Fritch. Time of event was estimated based on radar and local mesonet.
Flood, Randall
- When
- August 29, 5:15 PM CST
- Where
- Randall County, 6.41 mi WSW of Amarillo to 3.85 mi SW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.167, -101.926
Considerable street flooding along Bell St., between 45th and Hillside. Several inches of flowing water on sides of roads, with a few inches in the middle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 29 to 31, 202112 deaths · 6 events
- Tropical Storm and Flash Flooding in Mississippi, August 29 to 30, 2021$2.5 million · 52 events
- Heat in Arizona, August 29, 20211 death · 1 event
- Tropical Storm in Louisiana, August 29, 2021$2.8 million · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 31, 2021$180,000 · 55 kt wind · 10 events
- Debris Flows and Flood in California, August 29 to 31, 2021$111,000 · 18 events
- Lightning Strike in Texas, August 29, 2021$250,000 · 1 event
- Tornadoes and Tropical Storm in Alabama, August 29 to 31, 20213 injured · EF1 · 12 events
- Flash Flooding and Damaging Wind in California, August 29 to 30, 2021$66,000 · 62 kt wind · 5 events
- Flash Flood and Hail in Virginia, August 29, 20212 injured · $21,000 · 50 kt wind · 7 events
- Damaging Winds in Michigan, August 29, 2021$17,000 · 52 kt wind · 10 events
- Damaging Winds in Indiana, August 29 to 30, 2021$19,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977688, 977687.